Doctors sound alert on skin-cream fallout
An association of doctors has asked India's health ministry to take steps to curb what it says is widespread abuse of medicated skin creams that is driving an epidemic of side-effects ranging from annoying acne to serious facial damage.
- Published 5.05.15
New Delhi, May 4: An association of doctors has asked India's health ministry to take steps to curb what it says is widespread abuse of medicated skin creams that is driving an epidemic of side-effects ranging from annoying acne to serious facial damage.
Members of the association met health officials and drug regulators last week to iterate long-standing concerns that consumers are abusing steroid-laced skin creams which, while intended for sale only on prescriptions, are routinely sold as over-the-counter products.
Dermatologists say skin creams containing steroids are used without any medical justification for acne, fungal infections, non-specific itching as well as in the quest for a fairer skin. They say sections of doctors who are not dermatologists at times wrongly prescribe such medications.
"We're seeing a nationwide epidemic of side-effects - many patients reach out to dermatologists only after they suffer from steroid-damaged faces," said Koushik Lahiri, a dermatologist in Calcutta and chairperson of the association's task force against topical steroid abuse.
While the Indian Association of Dermatologists Venereologists and Leprologists has raised these concerns with the health ministry in the past, the task force represents what its members say is a fresh campaign to push health authorities into addressing the problem.
"Everyone needs to share the blame - doctors who wrongly prescribe such skin creams, retail chemists who sell them to patients without prescriptions, and members of the public who would rather listen to their next-door neighbours than visit skin specialists," said Shyam Verma, a dermatologist in Vadodara and national coordinator of the task force.
Health officials and drug regulators, he said, need to find ways to curb the proliferation of irrational combinations of steroid-based skin creams.
The concerns are centred over skin creams that contain combinations of steroids and anti-fungal or anti-bacterial drugs. While the anti-inflammatory effects of steroids can provide quick relief to patients from conditions such as acne or fungal infections, dermatologists say the conditions can rebound.
"We don't want steroid phobia - sometimes we just have to prescribe steroid-based medications," Verma said, citing two difficult-to-manage illnesses such as eczema and psoriasis in which specialists often prescribe steroid-based creams to patients. "But many steroid-based combinations in the market are absurd."
Figures published by an agency that tracks the pharmaceuticals market suggest that a cocktail of four drugs - clobetasol (a steroid), ofloxacin (an anti-bacterial agent), ornidazole (an anti-protozoal agent) and terbinafine (an anti-fungal agent) - is the second top-selling steroid-based skin cream in the country. "This is an example of an absurd combination," Verma said.
A multi-city study to assess the magnitude of the problem conducted by the association about five years ago had revealed that nearly 60 per cent of patients had used a steroid-based skin cream on the face without medical prescriptions.
"In some parts of India, we know steroid-based creams are used to (try and) make skin fairer - this is a false notion. No cream can change the degree of fairness," said Lahiri, the dermatologist in Calcutta, who was among task force members who met government officials last week.
While steroid-based creams may appear to make the face look fairer, doctors say this is actually a side-effect of the medication - the steroid makes the skin thinner and leads to a condition that doctors call hypopigmentation in which the skin appears fairer.
In presentations to health officials and the Drugs Controller General of India, members of the association warned that dermatologists across the country are encountering patients who have suffered the side-effects of the abuse steroid-based skin creams. These adverse effects including pimples, rash, dilated blood vessels, as well as irreversible damage to the face resulting from long-term use of such creams.